Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 211, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2012, 4:29 PM EDT for 4 counties in Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2012, 4:29 PM EDT (20:29 UTC)
- Expired
- Jul 8, 2012, 5:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties City of Norton, VA, Russell County, VA, Scott County, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1534 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
166
WUUS54 KMRX 082029
SVRMRX
VAC167-169-195-720-082115-
/O.NEW.KMRX.SV.W.0211.120708T2029Z-120708T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EDT SUN JUL 8 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
SCOTT COUNTY IN SOUTHWEST VIRGINIA...
WISE COUNTY IN SOUTHWEST VIRGINIA...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
* UNTIL 515 PM EDT
* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF NORTON...AND MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
WISE...CLEVELAND...DUNGANNON...POUND...COEBURN...ST. PAUL...
CASTLEWOOD...HONAKER AND DYE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3719 8254 3713 8254 3703 8247 3696 8235
3705 8217 3706 8205 3713 8201 3713 8192
3704 8182 3667 8274 3676 8282 3680 8277
3689 8288 3698 8288 3703 8275 3711 8273
3720 8257
TIME...MOT...LOC 2029Z 242DEG 9KT 3689 8253
$$
172 follow-up statements
076
WWUS54 KMRX 082051
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
451 PM EDT SUN JUL 8 2012
VAC167-169-195-720-082115-
/O.CON.KMRX.SV.W.0211.000000T0000Z-120708T2115Z/
RUSSELL VA-SCOTT VA-WISE VA-CITY OF NORTON VA-
451 PM EDT SUN JUL 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR CITY OF NORTON...WISE...SCOTT AND RUSSELL COUNTIES...
AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR COEBURN...OR 8 MILES SOUTHEAST OF WISE...MOVING
NORTHEAST AT 10 MPH.
LOCATIONS IN THE WARNING INCLUDE...
CLEVELAND...ST. PAUL...CASTLEWOOD...HONAKER AND DYE.
LAT...LON 3719 8254 3713 8254 3703 8247 3696 8235
3705 8217 3706 8205 3713 8201 3713 8192
3704 8182 3667 8274 3676 8282 3680 8277
3689 8288 3698 8288 3703 8275 3711 8273
3720 8257
TIME...MOT...LOC 2051Z 242DEG 9KT 3693 8244
$$
17244
WWUS54 KMRX 082100
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EDT SUN JUL 8 2012
VAC167-169-195-720-082110-
/O.CAN.KMRX.SV.W.0211.000000T0000Z-120708T2115Z/
RUSSELL VA-SCOTT VA-WISE VA-CITY OF NORTON VA-
500 PM EDT SUN JUL 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR CITY OF NORTON...WISE...SCOTT
AND RUSSELL COUNTIES IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3719 8254 3713 8254 3703 8247 3696 8235
3705 8217 3706 8205 3713 8201 3713 8192
3704 8182 3667 8274 3676 8282 3680 8277
3689 8288 3698 8288 3703 8275 3711 8273
3720 8257
TIME...MOT...LOC 2100Z 242DEG 9KT 3694 8242
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 8, 2:50 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT SUN JUL 8 2012 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A WEAK COLD FRONT ACROSS THE OHIO RIVER VALLEY...WITH A HOT AND HUMID AIR MASS LINGERING OVER THE FORECAST AREA. THIS COLD FRONT IS PROGGED TO SLOWLY DRIFT SOUTHWARD INTO EASTERN KY AND SOUTHWEST VA BY SUNSET...WITH A VERY UNSTABLE AIR MASS DEVELOPING OVER THE FORECAST AREA AHEAD OF IT. AS A RESULT...EXPECT SCATTERED CONVECTION OVER THE FORECAST AREA THIS EVENING...WITH THE BEST COVERAGE OVER SOUTHWEST VA AND NORTHEAST TN DUE TO THEIR PROXIMITY TO THE FRONTAL BOUNDARY. THIS COLD FRONT IS PROGGED TO SLOWLY DRIFT INTO THE FORECAST AREA TONIGHT...AND THEN BECOME QUASI-STATIONARY AROUND THE FORECAST AREA THROUGH TUESDAY NIGHT. A BROAD UPPER-LEVEL TROUGH OVER THE NORTHEAST WILL HELP TO KEEP THE LOCAL AIR MASS UNSTABLE THROUGHOUT THE PERIOD...WITH SCATTERED CONVECTION EXPECTED EACH DAY AND NIGHT. MODELS INDICATE THAT THE LOCAL AIR MASS SHOULD BECOME MODERATELY UNSTABLE EACH AFTERNOON AND EVENING...SO THINK THAT SOME STORMS COULD PRODUCE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. AS FOR TEMPS...WILL GENERALLY TREND TOWARDS A PERSISTENCE FORECAST WITH MINS THROUGH TUESDAY NIGHT...AND WILL TREND TOWARDS THE WARMER GFS GUIDANCE MAXES WHICH HAVE BEEN VERIFYING BETTER LATELY. .LONG TERM (WEDNESDAY THROUGH SUNDAY)...A COLD FRONT WILL STALL OVER TO JUST SOUTH AND EAST OF THE MRX CWA. IT IS EXPECTED TO REMAIN IN THE GENERAL AREA THROUGH THE EXTENDED...PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. THE COMBINATION OF THE FRONTAL BOUNDARY IN THE AREA AND ASSOCIATED CLOUD COVER SHOULD KEEP TEMPERATURES NEAR SEASONAL LEVEL THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 73 93 71 89 69 / 30 60 60 60 50 KNOXVILLE AIRPORT, TN 72 91 70 87 68 / 40 60 60 60 50 OAK RIDGE, TN 72 91 70 87 68 / 50 60 60 60 50 TRI CITIES AIRPORT, TN 69 88 68 84 65 / 50 60 60 60 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Jul 8, 3:10 AM EDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 310 AM EDT SUN JUL 8 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-090715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 310 AM EDT SUN JUL 8 2012 /210 AM CDT SUN JUL 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THE BEST CHANCES OF STRONG TO SEVERE STORMS WILL BE ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THUNDERSTORM COVERAGE WILL INCREASE MONDAY AS A COLD FRONT SLOWLY DRIFTS SOUTHWARD INTO THE REGION AND BECOMES STATIONARY. SCATTERED STRONG TO SEVERE STORMS WILL BE POSSIBLE AT TIMES THROUGH WEDNESDAY. THE MAIN SEVERE THREATS EACH DAY WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON THROUGH WEDNESDAY.
In the hours before
Special weather statement, Jul 8, 3:15 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 315 PM EDT SUN JUL 8 2012 VAZ008-082015- WASHINGTON VA- 315 PM EDT SUN JUL 8 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CITY OF BRISTOL AND WASHINGTON COUNTIES UNTIL 415 PM EDT... AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF CLAYPOOL HILL TO LEBANON TO 7 MILES SOUTHWEST OF CLEVELAND...AND MOVING EAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BRISTOL VA... ABINGDON...BENHAMS...HILANDER PARK...HOLSTON...LINDELL...EMORY-MEADOW VIEW...GLADE SPRING...DAMASCUS AND KONNAROCK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:46 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Wise | 44 min |
| Jul 8, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Russell, Scott, Washington, Wise, City of Norton | 61 min |
| Jul 8, 3:48 PM EDT | Areal Flood Advisory | MRX | Russell, Wise | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.